- General Information
- See Your Pharmacist or Medical Professional
- Treatment Tips
- Treatment Options
- More Information
A headache can happen on one or both sides of your head, or in the front or back of your head. The pain can start in one place and move to another. Headaches can be triggered or aggravated by many things, including lack of fresh air, lack of food, eye strain, stress, too much alcohol, high blood pressure and caffeine withdrawal.
Tension headache is the most common type of headache. It is usually a mild, aching pain on both sides of your head that tends to worsen during the day, or if you are stressed. It can feel like a tight band across your forehead, or a weight pressing on your head.
Other types of headaches include sinusitis and medication overuse headaches. Sinusitis usually starts as a dull pain on one side of your head, and can spread to both sides. Bending, coughing or sneezing can make it worse. Blocked sinuses are usually what cause the pain, so it is important to seek treatment.
Medication overuse headache (previously called rebound headache) can develop from taking pain relief medicines (analgesics) for long periods, such as those containing codeine or caffeine. These headaches are worse in the morning, feel like a tension headache and require increasingly more pain relief to treat them. You should consult a doctor for treatment of medication overuse headaches.
See Your Pharmacist or Medical Professional
- if lying down makes your headache worse
- if straining makes your headache worse
- if your headache is very severe and sudden
- if it is the first time you have such a severe headache, especially if you are over 50 years of age
- if you have had a recent head injury (within three months) or have lost consciousness
- if your temples feel tender or painful, especially if you are older
- if you have visual disturbances, fever, nausea, vomiting or sensitivity to light (this may be a migraine)
- if you also have a sore or stiff neck and a rash
- if you have headaches frequently, especially more than one a month
- if your headache has lasted more than 24 hours
- if the person with the headache is a child or is elderly
- if medicines do not help your headache
- you can sometimes prevent headaches if you recognise the triggers and avoid them; keeping a headache diary may help you spot triggers
- pain relief medicines may be effective but rest is also helpful
- drink plenty of water and eat a healthy diet
- sinus headaches may require special medicines; check with your pharmacist
- if your headache is part of a cold and you take multiple medicines containing paracetamol, be careful not to exceed the safe daily dose of paracetamol
- have your eyes checked if you do a lot of computer work
- check your posture if you have a desk job, especially if you have shoulder aches and pains
- it is important to know what type of headache you have and if you need to see a doctor
- some pain relievers are not suitable for everyone; check with your pharmacist
Oral pain relief medicines (analgesics)
e.g. paracetamol, packets of 24 or fewer (Panadol range); aspirin (Aspro range, Disprin range); ibuprofen, packets of 24 or fewer (Advil, Nurofen range)
e.g. paracetamol, ibuprofen: larger pack sizes; paracetamol liquid preparations (Panadol (Children) Liquid Formulations, Dymadon Suspension 1 Month to 2 Years, Dymadon Suspension 2 to 12 Years); ibuprofen liquid preparations (Nurofen for Children, Dimetapp Children’s Ibuprofen Pain & Fever Relief Suspension, Dimetapp Infant’s Pain & Fever Relief Ibuprofen Colour Free Suspension); diclofenac (Voltaren Rapid 12.5, Fenac 25); naproxen (Naprogesic), mefenamic acid (Ponstan), paracetamol + ibuprofen (Nuromol, Combigesic 6 and 12 packs, Maxigesic 10 pack, Mersynofen 12 pack)
- paracetamol, aspirin and non-steroidal anti-inflammatory drugs (NSAIDs) (which include ibuprofen, diclofenac and naproxen) relieve pain and reduce fever
- paracetamol is a safe choice for most people but it is important not to take more than recommended. It is an ingredient in many cold and flu remedies so be careful not to double dose
- the maximum daily dose of paracetamol for an adult is 4 g (4000 mg), and no more than 1 g (1000 mg) every four hours
- aspirin and NSAIDs are not suitable for everyone. Children under 16 years old must not take aspirin because it can cause Reye’s syndrome, a serious condition. It should also be avoided by adolescents under 18 years old who have a viral illness, including chickenpox
- check with your pharmacist before taking aspirin or NSAIDs if you:
- have a history of stomach problems, such as ulcers or indigestion
- have asthma; some people with asthma find their condition is made worse by these types of medicines
- have kidney problems or a heart condition
- take other medications
- have an allergy to aspirin or NSAIDs
- are pregnant or breastfeeding
- are elderly; you may be at more risk of side effects
- are dehydrated
- sometimes aspirin and NSAIDs can cause side effects. If you develop indigestion, or unusual or increased bleeding or bruising, stop taking them and talk to your pharmacist
e.g. paracetamol + codeine (Amcal Strong Pain Relief Extra, Painstop For Children Day-Time Pain Reliever, Panadeine range, Panamax Co, Mersyndol DayStrength, Codalgin Forte, Codapane Forte, Comfarol Forte, Mydol, Prodeine range)
e.g. paracetamol + codeine + doxylamine (Mersyndol Forte, Trust Analgesic Calmative, Amcal Strong Pain Relief Plus, Dolased Forte)
- these products contain two or more ingredients that relieve pain in different ways
- try single-ingredient products first; if these do not give adequate pain relief then try a combination product
- see the warnings above relating to the individual ingredients
- codeine may cause drowsiness and constipation. In addition, codeine products are not recommended for the treatment of tension-type headache.
- doxylamine is a sedating antihistamine; products with doxylamine are not recommended for tension-type headache, due to the risk of overuse. Doxylamine is not suitable for people with certain medical conditions, so talk to your pharmacist first
Availability of medicines
- GENERAL SALE available through pharmacies and possibly other retail outlets.
- PHARMACY ONLY available for sale through pharmacies only.
- PHARMACIST ONLY may only be sold by a pharmacist.
- PRESCRIPTION ONLY available only with a prescription from your doctor or other health professional.
Last Reviewed: 19/09/2019
1. Therapeutic Guidelines. Tension-type headaches. In: eTG Complete (published Nov 2017). Nov 2017 edition.
2. NPS Medicinewise. Headaches and how to treat them. https://www.nps.org.au/medical-info/consumer-info/headaches-and-how-to-treat-them
3. Australian Medicines Handbook. (2019). Aspirin (analgesic). In Australian Medicines Handbook.
4. EBSCO Health. (2019). Aspirin. In E. Health, DynaMed.
Headache: what makes a headache serious?
Although headaches are rarely a sign of serious illness, certain symptoms should prompt you to see your doctor. Find out what makes a headache serious.
A migraine is typically a headache with moderate to severe throbbing or pounding on one side of your head, and can last from 4 hours to 3 days. Find out what products are available for migraine.
Tension headache treatments
Most of us have experienced a tension headache, which often feels like a tight band of pressure around the head. Treatment involves treating the pain and reducing stress and tension.
Migraines (a type of headache, often accompanied by nausea and vomiting) can last from several hours to a few days. There are treatments available.
Neck pain: symptoms and causes
Knowing the symptoms of your neck pain and when to see a doctor can help in finding the cause and getting a diagnosis.